Therapeutic optimization of aromatase inhibitor-associated arthralgia: Etiology, onset, resolution, and symptom management in early breast cancer

Cheryl Jones, James Gilmore, Mansoor Saleh, Bruce Feinberg, Michelle Kissner, Stacey J. Simmons

Research output: Contribution to journalReview articlepeer-review

3 Citations (Scopus)

Abstract

Third-generation aromatase inhibitors (AIs) used in the treatment of hormone-responsive breast cancer are associated with arthralgia, which is the most common reason for treatment discontinuation. This review characterizes the observed arthralgia and describes its variable definitions in key clinical trials; its typical onset and duration; symptom management strategies; and symptom resolution. The symptomatic manifestations of AI-associated arthralgia are highly variable, with typical onset occurring 2-6 months after treatment initiation. Aromatase inhibitor-associated arthralgia is most often bilateral and symmetrical, involving hands and wrists. Other common locations include knees, hips, lower back, shoulders, and feet. To improve standardization of care as well as patient quality of life, we propose a diagnostic algorithm for the management of patients who receive AIs and who develop arthralgia or worsening symptoms from preexisting joint pain. We conclude that although arthralgia is often associated with AI therapy, prompt diagnosis and management of musculoskeletal symptoms may ensure continued AI treatment and improve quality of life.

Original languageEnglish
Pages (from-to)94-102
Number of pages9
JournalCommunity Oncology
Volume9
Issue number3
DOIs
Publication statusPublished - Mar 2012
Externally publishedYes

Fingerprint

Dive into the research topics of 'Therapeutic optimization of aromatase inhibitor-associated arthralgia: Etiology, onset, resolution, and symptom management in early breast cancer'. Together they form a unique fingerprint.

Cite this